Background: Acetaminophen (N-Acetyl-p aminophenol; APAP) is one of the most common types of analgesics. It is also the most common xneobitic reported to poison centers. This study investigates if therapeutic doses of NAC can falsely increase coagulation tests, prothrombin time (PT) and bleeding time (BT).
Methods: Thirty-six APAP poisoned patients whose acetaminophen serum concentration were in toxic zone in the Rummak-Matheiw graph were treated by NAC according to standard intravenous 21 hours protocol. Prothrombin time (PT) and bleeding time (BT) in all cases were measured before the start of the NAC and at the 8th and 16th hour of the treatment.
Results: The mean age of the cases was 21.5 ± 5.12 years old. Among them, 31 cases (86%) were female. The mean dose of ingested APAP was 9.6 ±2.0 grams (7.8 – 16.1 g). Mean of SLA was 196.0±37.7. The means of BT were nor significantly different at all evolution times (2.6±0.64, 2.6±0.62 and 2.6± 0.6. The means of PT rose at 16th hour of NAC treatment in as compared 8th hour (16.1± 1.1 s 12.3±0.6 s, respectively) (P <0.001).
Conclusion: With specific reference to our study results, a low level of rising PT resulting from an NAC treatment is not a reliable indicator of liver damage. Further investigation on the effect of NAC on clotting factors is recommended.
Mostafazadeh B, Vaghefi S, Emamhadi M, Gachkar L. Evaluation of Prothrombin Time in Acute Acetaminophen Overdose treated by N-acetylcysteine. Asia Pac J Med Toxicol 2016;2:42-4